Doctors Lounge - Chest Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Asthma
Question: Shortness of breath
|Vicnyc - Wed Dec 22, 2004 11:28 pm||
Hello, I'm a 44 yr old asthmatic. For the past few months I have been having shortness of breath. My peak flow is 550 which is my normal range and very minimual wheezing is present. But I was put on prednison 40mg and been going up and down with dose. I have had chest xrays...venus scans and lung scans done and all are normal. EKG and Endos are normal. I also take singulair and albuterol. but I continue to have this sensation of shortness of breath. When I exhale, its like squeezing a spoonge. Doc can't find whats wrong. But I know what I feel. What can this be?
|Dr. Safaa Mahmoud - Sat Jun 24, 2006 8:05 pm||
Aasthma is due to an inflammatory process in the respiratory airway a disease. The inflammation results in spasm of the muscles of the bronchial way with swollen cells in the airway lining, as a sequence narrowing of the respiratory tract and decreased airflow.
Wheezing is the most common presenting symptom for asthmatics. Symptoms are also exacerbated with exercise, , i an easy home used device to measure lung volume and to monitor the degree of your asthma. Peak flow of values 50-80% means a moderate asthma attack, while values below 50% means a severe attack.
This means that peak flow of 555 which is your normal value, indicate moderate degree of asthma, keeping in mind that you are also under treatment. In another word your airway is not completely patent and the problem is more evident while exhalation, hence you feel a Resistance.
however, this does not mean that you forget about your complaint, I advise you to carefully observe if with time you feel more resistence while you exhale, this means that your air way is becoming more and more narrow due to spasm in th wall which should be investigated to identify the possible cause and to avoid any coming severe attack.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.